Metformin is a commonly prescribed medication.
It is used to treat patients suffering from diabetes. In particular, it manages type 2 diabetics. Hence, it belongs to a class of medicines called Biguanides. Metformin functions in lowering high blood sugar levels. So what are the most common Metformin side effects? Let’s take a look below.
To help answer that question, here is everything you need to know. We’re jotting down all the Metformin side effects. We’re also telling how you can prevent them.
Understanding the most common Metformin side effects
On a daily basis, Metformin’s side effects are seen. This is especially true for those using the drug for the first time. However, most Metformin side effects wear off with time. Nevertheless, in severe cases, you should visit your physician.
Common Metformin side effects include the following:
- stomach pain
- feelings of nausea
- weight loss
- metallic taste
Most patients taking Metformin complain of several things.
This includes nausea and diarrhea.Vomiting is also common. However, with time, these side effects go away. Additionally, people taking Metformin with their meals feel better. Also, many physicians prescribe Metformin in low doses at the start.
With time, their dose increases, so no abrupt change occurs.
On many occasions, Metformin is prescribed to women. These include those suffering from polycystic ovarian disease or PCOS. Consequently, this helps to reduce their chances of getting diabetes. In short, Metformin side effects in this condition are the same as those mentioned above.
A glance at through the serious Metformin side effects
One of the most serious Metformin side effects includes lactic acidosis. This is a condition where lactic acid levels of the body increase. It can occur due to a number of reasons. And one of the most common ones includes metformin side effects.
Although rare, it needs immediate medical attention. This is the main reason why metformin gets prescribed by doctors. Dizziness is a frequent complaint during lactic acidosis. This may or may not occur with fainting. Patients complain of severe muscle pain too. At the same time, they express feelings of unwellness.
All Metformin medications come with a warning. Nevertheless, the risk is real and cannot be overlooked.
Lactic acidosis is a medical emergency. It occurs when Metformin builds up in the body. Some of the most common symptoms include the following:
- altered heart rate- this can be an increase or decrease
- fatigue- this is similar to being very tired
- difficulty breathing
- feeling light-headed
- muscle pain
- stomach pain
- flushing of skin
Hence, if any of the symptoms occur after taking Metformin, you need to visit your doctor.
When taken alone, Metformin doesn’t cause hypoglycemia. This is another name for lowered blood glucose. At the same time, a list of conditions can lower your glucose levels. Remember, this occurs when you take metformin while participating in this condition. They include:
- heavy exercises such as intense running or power walking
- increased alcohol intake
- other diabetes medicines
- a poor diet-
Hypoglycemia is another serious medical emergency. It demands immediate attention. This is because hypoglycemia means the body in the following symptoms is found:
- extreme weakness
- altered heartbeat
- stomach pain
Metformin can lower your body’s vitamin B12 levels. On rare occasions, it can also lower red blood cell levels. Hence, this leads to anemia.
In this condition, patients have low red blood cell levels. They cannot function normally. At the same time, they get tired and worn out easily. Many anemia patients have pale skin and eyes. They also appear malnourished. Coincidently, patients who don’t get enough vitamin B12 and calcium from the diet, are at a greater risk.
Some of the most common symptoms of anemia include:
If you suspect anemia, you should visit your physician. Most doctors prescribe a test comprising of a red blood cell count. This investigation can tell whether you have anemia or not.
If your doctor has prescribed you Metformin, you might have similar side effects. Therefore, you should seek medical attention immediately. Your doctor can work by your side. And in the end, they can help manage any side effects.